Pain meds and low BP? - Page 2Register Today!
- Jan 13 by canoeheadI would have given the oxycontin, but held any prns if the patient was falling asleep before I could get back. I'd give prns if she was awake and alert, even with the low BP. If a patient is asymptomatic with their low BP you can be much more confident, but if they are sleepy and slurring, or can't sit up, they need intervention.
- Jan 14 by EquestrianRNCertainly the patient's usual BP in this case is about #1 on the "relevance" scale. I would have (& have) done the following: After the initial order to give the scheduled narcotic, I would not have called for a second MD/NP/other order until I had thought critically and looked at these factors...What was her HR? What was her typical BP & HR about an hour after the sched med every prior dose given? If she had the BP you described, had a HR anywhere below 85, stated in that range, AND I had the order backing up the med order already, I would document all of that info, give the med when due, and document a follow-up BP & HR one hour later. Chances are she would be doing absolutely fine, you were showing due diligence by ascertaining all of her "usuals", & I might also have documented a RR and SaO2...there would be no logical reason to hold the scheduled narc if all of her vs were wnl for HER, and they remained unchanged one hour after the fact. It is one of those "experience provides comfort and covering your a&$ provides safety" situations which luckily we don't see TERRIBLY OFTEN! Best of luck to you in the future! :0)
- Jan 17 by tewdlesBut you held her long acting opioid rather than the prn. That makes it soooo much more likely that she will experience significant pain.
Because you did not say what the diagnosis was, the type or location of pain was, the resuscitation status or prognosis of the patient we cannot possibly know how to assess this situation.
If that patient is an end of life patient we would give her meds...no matter the setting. Palliation of symptoms is a balance of considering "numbers" while treating the symptoms.
- Jan 23 by canned_breadIt's tricky, because if something happened and you DIDN'T give it (such as patient complaint), you aer in trouble. If you did give it, and something happened, trouble there too! I would document, document, document as well as inform the nurses around me and give it. Then I have covered my butt, because I was TOLD to give it!! I would also inform the doctors about any drop, and also chart the BP frequently, especially prior to dose and perhaps 30mins after to see any change.
- Jan 25 by corky1272RNThe nurse has to rely on her/his critical thinking and assessment skills. You cannot be forced to give narcs if you think it is inappropriate. Go to your charge nurse if the pt starts hollering that she isn't getting it. If the pt is asleep when it is time for a scheduled narc, chart that and reassess later. Even if the pt isn't falling asleep/drooling when it is time for a scheduled or PRN narc, I don't give more than 1 or 2 at a time (depending on the meds/situation), even if they take it all at home at the same time. I just explain that it is different in the hospital and I have to make sure that it is safe. That is my job. Some understand, some get very angry.
I have had times where I wouldn't give certain meds at the same time. The pt became very angry, I explained the situation to my charge nurse, he agreed with me. But even if he didn't agree, he would either support me or give them himself. BUT if he decides to give the meds, he will take over the pt. Noone better demand that you give meds to a pt, because it is your license it anything goes wrong. I try to know beforehand if there will be an "overlapping" of meds. I will talk to the pt and let that person pick which ones are given & omitted. One time the house supervisor even got involved, she disagreed with my decision but still backed me.
Suggestions that it is ok to give a bunch of narcs together just because the person takes it at home that way is a flawed way to think. You must keep in mind that the pt is getting other meds in the hospital that aren't taken at home that could increase (or decrease) the efficacy of the meds. Plus the person's current medical condition can change their tolerance.
As for the BP, don't look at the #, look at the pt (and trend). You have to keep in mind what is the pt's normal, that is part of the critical thinking.